Louisiana, 2010

Cold in Louisiana, January 7 to 10, 2010

January 7 to 10, 2010 · NWS SHV · 17 events in 17 counties and zones

An arctic air mass moved southward out of the Central Plains and took up residence across all of southern Arkansas, southeast Oklahoma, northeast Texas as well as northwest Louisiana. This air mass was initially accompanied by strong north winds which resulted in wind chill advisories for the region as wind chill temperatures dropped from just below zero to the single digits across the region.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An arctic air mass moved southward out of the Central Plains and took up residence across all of southern Arkansas, southeast Oklahoma, northeast Texas as well as northwest Louisiana. This air mass was initially accompanied by strong north winds which resulted in wind chill advisories for the region as wind chill temperatures dropped from just below zero to the single digits across the region. Ambient temperatures during the nights of January 7th through January 9th fell well into the teens across the entire region with low temperatures as low as the single digits above zero across portions of southwest Arkansas and southeast Oklahoma. This frigid air mass was not accompanied by any precipitation, but the elongated period of bitterly cold temperatures resulted in widespread freezing and bursting of pipes across the region. Many residents had to deal with either low water pressure or periods of no water at all as many city and county/parish water lines burst as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 7, 3:56 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jan 7, 3:56 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CST THU JAN 7 2010

.DISCUSSION...
1047MB HIGH OVER NE WY IS LARGE AND IN CHARGE WITH THE ARCTIC
FRONT DROPPING TEMPERATURES OVER CENTRAL LOUISIANA AT THIS TIME.
SKIES CONTINUE TO CLEAR WITH THE STRAGGLERS STILL OVER THE
KISATACHIE NATIONAL FOREST. SINGLE DIGIT DEW POINTS ARE GETTING
ACROSS THE I-30 CORRIDOR AND HEADED TOWARD I-20 IN NE TX. OUR
LITTLE FLY IN THE OINTMENT...AS USUAL WITH SHALLOW COLD/DRY AIR...IS
OUR WEATHER SPEED BUMP DEFLECTING THE SINGLES TOWARD SOUTH CENTRAL
ARKANSAS. A HARD FREEZE WARNING IS OUT THROUGH THE LATE MORNING
AND WIND CHILL ADVISORY MATCHED WITH IT FOR NOW. WE MAY NEED TO
EXTEND THE WIND CHILL ADVISORY FOR SOME AREAS INTO THE AFTERNOON
TOMORROW...BUT WILL SEE WHAT 00Z GUIDANCE HAS FOR WIND TOMORROW.

HAVE ALLOWED THE LAKE WIND ADVISORY TO EXPIRE AT 4 PM. RIGHT NOW
WE ARE MARGINAL AND AS THE SUN SETS...THE GUSTINESS SHOULD SUBSIDE
AT BIT. MOST OF THE GUSTS TOWARD 30 MPH CONTINUE OVER THE
PLAINS. SO AGAIN...WE/LL KEEP 10 TO 20 UNTIL MIDNIGHT AND 10 TO 15
FOR THE REMAINDER OF THE OVERNIGHT...EVEN TOMORROW WILL BE BREEZY.

LONG TERM PICTURE REALLY HASN/T CHANGED MUCH WITH THIS ARCTIC AIR
MASS KEEPING STATION OVER THE MID SOUTH THROUGH THE WEEKEND AND
THEN SLIDING OVER THE SE US INTO EARLY NEXT WEEK. IN IT/S WAKE...A
WEAK UPPER LOW DEVELOPS ALOFT AND WILL GATHER THE CLOUDS FOR MID
TO LATE WEEK. PLUS ANOTHER UPPER LOW DRIFTS IN FROM THE WEST LATE WEEK.
THE EURO BRINGS BACK SOME RAINFALL JUST A HARE FASTER THAN THE GFS
EARLY WEDNESDAY AS TEMPS ARE GETTING BACK ABOVE FREEZING. MAV/MEX
NUMBERS BLENDED INTO GOING TEMPERATURES. /24/

&&

.AVIATION...
STRONG ARCTIC COLD FRONT HAS SWEPT ACROSS MOST OF CWA. NW WINDS  15
TO 20 WITH GUSTS NEAR 30 KTS ACROSS MOST TERMINAL SITES THIS AFTN.
ALL TAF SITES VFR SKC OR BECMG VFR SKC. VFR CIGS AT MLU...BECMG SKC
AROUND 23Z. VERY STRONG PRESSURE GRADIENTS AS  WINDS ONLY VERY
GRADUALLY DECREASE OVERNIGHT TO 10 TO 15 KTS BY 18Z FRI./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  18  31  15  35  17 /   0   0   0   0   0
MLU  17  30  15  33  16 /   0   0   0   0   0
DEQ  11  25   9  31   7 /   0   0   0   0   0
TXK  14  27  12  31  14 /   0   0   0   0   0
ELD  14  29  12  32  11 /   0   0   0   0   0
TYR  16  28  14  35  16 /   0   0   0   0   0
GGG  15  30  14  35  13 /   0   0   0   0   0
LFK  19  33  17  39  18 /   0   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HARD FREEZE WARNING UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

     WIND CHILL ADVISORY UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HARD FREEZE WARNING UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

     WIND CHILL ADVISORY UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HARD FREEZE WARNING UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: OKZ077.

     WIND CHILL ADVISORY UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HARD FREEZE WARNING UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     WIND CHILL ADVISORY UNTIL 11 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

24/07
Hazardous weather outlook, Jan 7, 12:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST THU JAN 7 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CST THU JAN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...FOR
NORTHEAST AND DEEP EAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ARCTIC AIR IS MOVING INTO THE FOUR STATE AREA AND WILL MAKE FOR A
FRIGID NIGHT. ROADS ARE DRYING UP FROM LAST NIGHTS RAIN WITH EVEN
OCCASIONAL TRAFFIC...THIS PLUS THE COLD AND DRY GUSTY WINDS. ASIDE
FROM ANY RESIDUAL PUDDLES FREEZING...AREA ROADS SHOULD REMAIN IN
GOOD SHAPE. PROTECT EXPOSED SKIN FROM THE WIND CHILL THROUGH THE
OVERNIGHT HOURS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Bienville

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Bienville forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.347, -93.056 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, Bossier

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Bossier forecast zone
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
32.679, -93.605 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure. Bossier's Utility Department responded to more than 100 calls from people who had their water pipes burst in their homes, businesses, or on their property.

Cold/Wind Chill, Caddo

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Caddo forecast zone
Deaths
0 direct, 1 indirect
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure. Leaks pushed city water usage number to 55 million gallons per day on Sunday the 9th, when 35 million gallons per day is closer to normal for early January. Flames broke out in a trailer in the 4100 block of Rainer Street, in Caddo Parish, just on the north side of the Shreveport city line. A homeless man was apparently using kerosene to keep warm when the trailer he was staying in caught fire and the man died.

Cold/Wind Chill, Caldwell

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Caldwell forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.092, -92.117 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, Claiborne

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Claiborne forecast zone
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
32.823, -92.996 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, De Soto

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
De Soto forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.056, -93.737 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, Grant

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Grant forecast zone
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
31.600, -92.559 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, Jackson

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Jackson forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.302, -92.558 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, La Salle

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
La Salle forecast zone
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
31.677, -92.160 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, Lincoln

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Lincoln forecast zone
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
32.602, -92.665 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, Natchitoches

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Natchitoches forecast zone
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure. The city public works department cut off over 300 meters to broken lines over the weekend, just in the city of Natchitoches itself.

Cold/Wind Chill, Ouachita

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Ouachita forecast zone
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
32.478, -92.155 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure. 50 calls were made into the city of West Monroe because of burst pipes.

Cold/Wind Chill, Red River

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Red River forecast zone
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
32.093, -93.340 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, Sabine

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Sabine forecast zone
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
31.564, -93.555 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, Union

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Union forecast zone
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
32.832, -92.375 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, Webster

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Webster forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.714, -93.335 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

Cold/Wind Chill, Winn

When
January 7, 6:00 PM CST to January 10, 11:00 AM CST
Where
Winn forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
31.944, -92.637 (the zone’s center; the record gives no point)

Bitterly cold temperatures swept into the region during the evening hours of January 7th with a hard freeze being observed nearly through the morning hours of January 10th. During this period of time...overnight and early morning low temperatures were well into the teens with daytime high temperatures struggling to make it to the freezing mark. The cold temperatures froze water pipes of many homes throughout the parish. Some city and parish water lines burst as well resulting in many residents either without water for a short period of time or with reduced water pressure.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Caddo2010-01-0949MaleMobile/Trailer HomeIndirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 203407, 203408, 203409, 203410, 203411, 203412, 203413, 203414, 203415, 203416, 203417, 203418, 203419, 203420, 203421, 203422, 203423.